MS Society UK | Forum

Sickness and stomach cramps with Tecfidera

I have been taking Tecfidera for about 6 weeks now. I started on the low dose for one week and then increased to the higher dose, but had terrible side effects after this - sickness, stomach cramps and flushing. I spoke to the MS nurse before Christmas and have reduced back to the lower dose for the time being, but I am still having problems and am reluctant to go back to the higher dose. I feel sick and have been sick, have stomach ache, but feel like I need to eat constantly and wake up in the night feeling I need to eat to relieve the stomach issues. The flushing has reduced as I took aspirin for a while but the MS nurse said not to take this for long and recommended paracetamol instead. I have started on paracetamol from this week, but then the flushing has come back, albeit not as severe as before. For info, I always eat breakfast and have been snacking in between meals, but it feels like nothing is working and I just don’t know if Tecfidera is for me. Can anyone offer any advice? I worry that no medication will be right for me the way things are going. I had to stop Copaxone after 18 months due to skin indentation.

Read the, Tecfidera skipping a pill thread, just a bit further down on this board.

It took me a while to settle on it too. I still get flushing most days, but it’s usually mild now and passes quite quickly. Omeprazole can help with stomach issues while your body gets used to the drug and is a widely prescribed and safe medicine. It might be worth trying that to see if it helps? I would say things settled for me around the three month mark.
I’ve also read that being female and on the slim side makes you more prone to the side effects. Not sure if that applies to you, but it always seems
odd to me with medicines that smaller people get given the same dose as others who may be twice their weight. So I guess it makes sense that if you’re on the lighter side it could take a bit longer to get used to the drug. Hang in there if you can, I’m glad now that I did x x x

Hi,
Thanks for the response. You make a good point about size and weight. I hadn’t thought of that. I am relatively slim (although might not last long given that everyone recommends eating lots of protein to counteract the side effects!!) and only 5ft 3. I am going to persevere for a bit longer. I can live with the flushing and stomach cramps to some extent, but definitely not being physically sick if this continues for too long. Thanks again :blush:

Hi Julia, I have been on Tec for 6 yrs and I remember those stomach cramps and sickness!
I still get flushes which are easily remedied with a daily aspirin ( which my neuro and doc recommends) or alternatively an antihistamine.
You must take your Tec with food, I’ve found food that contains some fats to be best.
Stick with it, Tec takes a while to settle I found the 1st year a learning curve… it’s worth it. Good luck to you I hope it works for you.
Steph

Hi- I’ve been on Tecfidera for a number of years now (I’m afraid I can’t remember how many) and I had exactly the same symptoms as those you describe when I first started. I struggled with them to the extent that I talked to my MS nurse about stopping this treatment. For the stomach cramps though I used BUSCOPAN, which I think is available over the counter. I took it when the cramps happened and found it massively helpful. I needed only 1 or 2 packs before the symptoms stopped.

Thanks for replying Steph. It seems that everyone is saying the same thing i.e it takes a while to get used to. I will stick with it for a while longer and see how I go. Thanks for the advice xx